Dozens Overdose In Connecticut Park On Tainted Synthetic Marijuana

Police arrested a man on Wednesday who is suspected of being connected to some of the drugs that caused the overdoses, NBC News Connecticut reported.

More than 70 people have overdosed in or around a historic CT park near the Yale University campus after receiving what authorities believe was synthetic marijuana laced with the powerful opioid fentanyl. Three more overdoses were reported at the Green Tuesday night, but officials could not confirm whether they were related.

Three arrests have been made in the case, Hartman said, but officials can not say for certain if all three arrested or just one of them are directly responsible for the overdoses.

Fire Department first responders were handling so many calls that they were experiencing "compassionate-care fatigue" and had to be rotated off the engine companies, said New Haven Fire Chief John Alston.

"The message has to be very clear to people that any time you are taking a synthetic drug, you have really no idea, as we've seen today, what you're taking and how that drug is going to affect you", Hartman told WTNH late Wednesday night. The police chief says they firmly believe the person in custody is responsible for at least some of the overdoses.

"Throughout the day [Wednesday] it was extremely busy, we had six or seven people at the same time, kind of put a little bit of stress, not only on emergency services personnel, EMS personnel, but throughout the entire city", said Rick Fontana, New Haven Office of Emergency Operations. Patients were taken to the Yale-New Haven Hospital and the Hospital of Saint Raphael.

More news: U.S., China to Resume Trade Talks as Tariffs Bite

It's usually a mixture of plant material that looks like potpourri and is sprayed with synthetic psychoactive chemicals. Some people fell unconscious and others vomited. Police said Wednesday afternoon that they had made an arrest in connection to the overdoses, WFSB reports. No deaths have been reported.

First responders in New Haven initially suspected that the drugs were laced with some form of opioid and used Narcan, which combats opioid overdoses, on the patients.

Victims were given several doses of naloxone, an antidoe for narcotic overdoses, both on the scene and at the hospital.

"We heard from people on the Green this morning that it could potentially be laced with PCP and some of the reactions of the patients in the emergency department would suggest it was an opioid involved as well", Bogucki said.

A total of 71 people were rushed to various hospitals suffering from apparent overdoses.

The overdoses follow a similar outbreak at the same park on July 4, when more than a dozen people were treated.

Related Articles